Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 214, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2007, 5:48 AM CDT for Gregory County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2007, 5:48 AM CDT (10:48 UTC)
- Expired
- Aug 20, 2007, 6:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 180 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 201048 SVRFSD SDC053-201115- /O.NEW.KFSD.SV.W.0214.070820T1048Z-070820T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 548 AM CDT MON AUG 20 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 615 AM CDT * AT 548 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF BONESTEEL...OR ABOUT 22 MILES NORTHWEST OF SPENCER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BONESTEEL AROUND 600 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4314 9917 4299 9921 4300 9870 4310 9871 $$ CJ
1 follow-up statement
000 WWUS53 KFSD 201057 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 557 AM CDT MON AUG 20 2007 SDC053-201115- /O.CON.KFSD.SV.W.0214.000000T0000Z-070820T1115Z/ GREGORY SD- 557 AM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR SOUTHEASTERN GREGORY COUNTY... AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BONESTEEL...OR ABOUT 18 MILES NORTHWEST OF SPENCER...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 615 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4313 9905 4300 9907 4301 9863 4310 9871 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:15 AM CDT, 33 minutes earlier.
Area forecast discussion, Aug 20, 5:15 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT MON AUG 20 2007
.DISCUSSION...
ANOTHER UPR IMPULSE PUSHING ACRS THE DKTS THIS MORNING...AND SFC
BNDRY REALLY NOT IN A PLACE ALL THAT DIFFERENT FROM YDA AT THIS TIME.
SAME OLD SOPPY ATMOSPHERE AS WELL. NICE COMPLEX OF STORMS CONTINUES
TO EAST...INEXPLICABLY IN WELL IN WAKE OF EXITING WAVE AND BENEATH
STRONG DRYING PUSH ALFT. LKLY THAT THIS HELPED TO DESTABILIZE AREA
OF TRAILING BNDRY...AND WITH NLG PROFILER/FSD VWP CONTINUING TO SHOW
A CLASSIC WAA PATTERN...REGENERATION HAS CONTINUED UNTIL EFFECT OF
UPSTREAM WAVE CLOSING IN. MAIN CONCERNS AGAIN SURROUND CONVECTIVE
NATURE NEXT SEVERAL DAYS...SPECIFICALLY HEAVY RAINFALL THREAT...
AND THEN AN INCREASING THREAT FOR SEVERE STORMS AS MID LVL WNDS
STRENGTHEN WITH APPROACHING UPR TROUGH.
ELEVATED STORMS ALSO WL PUSH FROM CNTRL INTO ERN SD THIS MORNING...
FAIRLY WELL TIMED WITH 750ISH THETA E ADVECTION. SHUD SEE ACTIVITY
BE FAIRLY PERSISTENT MOVING EWRD AS NO SIGNS THAT THETA E ADVECTION
WL CEASE...ESPLY THRU NRN CWA...BUT SOME DECREASING INTENSITY WITH
PROGRESS. LKLY TO LINK UP WITH FORMER MENTIONED I90 CONVECTION.
HOWEVER...ITS WAVE SEEN OVER YELLOWSTONE VCNTY THAT WL BE THE BIG
PLAYER FOR AFTN CONVECTIVE THREAT. PLUME OF STEEP MID LVL LAPSE
RATES FOLLOWING MORNING WAVE...WHICH SHUD SLOW UP CONVECTION FOR A
TIME BEHIND FEATURE. INSTABILITY WL BECOME QUITE FORMIDIBLE...
ESTIMATED 3-4KJ/KG CAPE WITH DEEP AND DISTRIBUTED SHEAR OF ARND 50
KTS. CONCERN AREA IS SPECIFIALLY FAR SERN SD...NERN NEBRASKA...AND
MOST OF NW IA AND I90 AREA OF SW MN...WITH GREATEST THREAT TOWARD
KSUX AREA. SHEAR/THERMO PARAMETERS INDICATE THAT IN ADDITION TO VERY
LARGE HAIL AND DAMAGING WIND THREAT WITH DISCRETE SUPERCELLS...
WL ALSO HAVE TO GIVE SERIOUS WATCH TO TORNADIC THREAT NR BOUNDARIES
WITH SFC WAVE IN NERN NEBRASKA ENHANCING THREAT LOCALLY.
FFG HAS BEEN PUMMELLED BY REPEATED HEAVY RAINS ACRS AREAS OF SW MN
AND NW IA LAST COUPLE DAYS...LOW ENOUGH THAT EVEN A MODEST WARM
CLOUD STORM COULD EASILY FORCE THE ISSUE. WENT AHEAD AND ISSUED FFA
FOR MUCH OF SW MN AND ERN PORTIONS OF NW IA FOR AFTN/TONIGHT. THIS
DOES NOT MEAN THRAT DOES NOT EXIST THIS MORNING FOR MORE LOCALIZED
AREA...AND THAT WOULD BE THE REGENERATIVE AREA ALONG THE I90
CORRIDOR IN SW MN. PCPN SHUD VASTLY TAPER OFF AFTER MIDNIGHT...
LAST IN FAR ERN AREAS...AS CONDITIONS STABILIZE FOR THE MOMENT.
HERCULEAN TASK TO TRY AND PIN DOWN ANYTHING AFTER TONIGHT...AS
GUIDANCE DIVERGING TO A POINT THAT BOUNDARY LOCATION AND WAVE TIMING
DOES NOT MATCH RUN TO RUN AND MODEL TO MODEL IN THE LEAST BIT. FOR
THE MOST PART...DID NOT OFFER UP A GREAT DEAL OF CHANGE TO THE GRAND
SENSE OF THE FCST BEYOND THIS POINT. ANOTHER STRONG IMPULSE LOOKS
TO SWING THRU CYCLONIC UPR FLOW ON TUE AFTN/EVNG...AND DEPENDING IF
MAIN BNDRY IS WELL TO NW AT 00Z WED PER EC/NAM...WELL S PER
UK/GFS...OR BISECTING CWA PER CANADIAN...WL VASTLY DETERMINE
DISTRIBUTION OF CONVECTION AS WELL AS SVR THREAT. FOR THE TIME...
KEPT THE MINORITY BUT MIDDLE OF THE ROAD APPROACH...WHICH WOULD
AGAIN BRING HEAVY RAINFALL THREAT FOR MUCH OF SERN 1/3 OF CWA...
AS WELL AS A STRONG SEVERE WEATHER THREAT FOR MAINLY EVNG...AS
CAPPING AHEAD OF NEXT WK SHUD KEEP DAMPER ON ACTION UNTIL WAVE
APPROACHES LATE IN DAY.
WL HAVE TO WATCH FOR HEAVY RAIN THREAT AGAIN WED NIGHT THRU SRN
AREAS...WITH STALLING BNDRY JUST TO S...SETTING UP A GOOD JET
ENTRANCE DYNAMICAL SITUATION.
&&
.AVIATION...
IFR CONDITIONS WILL PERSIST ACRS SW MN INTO ERN SD THRU 15Z. VSBYS
WL OCLNY DROP BLO 1MI IN FOG. SCT TRW CAN ALSO BE EXPECTED THRU 15Z
WITH TRW REDEVELOPMENT AGAIN AFTER 18Z. SVR STORMS WL BE PSBL ACRS
NW IA AFT 20Z WITH LARGE HAIL AND STG WNDS. ISOLD TORNADOES WL ALSO
BE PSBL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR IAZ002-003-013-014-022.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR MNZ071-072-080-081-089-090.
NE...NONE.
SD...NONE.
&&
CHAPMANHazardous weather outlook, Aug 19, 10:43 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1043 PM CDT SUN AUG 19 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1043 PM CDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA THIS EVENING AND INTO THE OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER HEAVY RAIN IS LIKELY WITH SOME STORMS...WITH LOCALIZE FLASH FLOODING POSSIBLE. AN AREA OF THUNDERSTORMS OVER WESTERN SOUTH DAKOTA THIS EVENING...WILL MOVE ACROSS THE STATE DURING THE OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... SCATTERED THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE TRISTATE AREA MONDAY MORNING...MOST OF WHICH ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS MONDAY AFTERNOON. A MORE ORGANIZED AREA OF THUNDERSTORMS IS LIKELY TO DEVELOP TUESDAY AFTERNOON OVER FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...PRESSING THROUGH NORTHWEST IOWA BY EARLY EVENING. THESE STORMS WOULD HAVE A HIGHER POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...WITH THE THREAT FOR SOMEWHAT LARGER HAIL AND STRONGER WINDS THAN MONDAY...AS WELL AS THE THREAT FOR A FEW TORNADOES ACROSS NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA AND FAR SOUTHEAST SOUTH DAKOTA. MORE THUNDERSTORMS WILL AFFECT THE AREA LATER IN THE WEEK...FOCUSING MAINLY ON THE NIGHTTIME INTO EARLY MORNING HOURS. WHILE SOME THREAT FOR SEVERE STORMS WILL EXIST...HEAVY RAINFALL WILL ALSO BE A THREAT...ESPECIALLY FROM THE LOWER MISSOURI VALLEY THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:08 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.